advertisement
Question
Posted by: JSS | 2005/07/18

Fluoxetine

Hello there CS. Is fluoxetine another name for Prozac? It looks like it on the site I went onto now and they say that Prozac makes one committ suicide and murder. Ive just started taking fluoxetine and now im a bit nervy.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

Hi JSS,
Yes. Fluoxetine is the proper, chemical name ( like the surname ! ) of the drug used to treat Depression. It was first sold by a company called Lilly, who sold it at high price and called it Prozac ( like its nickname, it's sales name ). Since they lost the exclusive rights to be the only company selling it, it is now available cheaper, through other companies and under other trade names.
And it is an effective antidepressant, and there is no good evidence that it EVER made anyone commit suicide or morder. Obviously, because it is used in severely depressed people, who are of everyone around, the most likely to commit suicide, there will be some people taking fluoxetine or Prozac who will commit suicide --- but not BECAUSE they are taking the drug. FAR more depressed people who DON'T take such medicines, will kill themselves. It's exactly the same with heart disease --- many people who have heart attacks, are taking various heart medicines. But the medicine is because they have heart disease, and so is the heart attack --- the medicine doesn't cause the attack.
SOme mild nausea is fairly common with this family of drugs, and as with most side-effects, it's most noticeable in the first couple of weeks. And some people, less than with nausea, feel a bit stimulated, and hence a more rapid heart rate, and some insomnia ( usually not much is one takes the fluoxetine in the morning and not later in the day).
JSS, remember when side-effects are listed, they are POSSIBLE, not compulsory.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

7
Our users say:
Posted by: JSS | 2005/07/19

Thanks everyone - as I said I dont have any side effects at all and I sleep very well, so hopefully Im one of the lucky few as I dont like that rapid heart rate.

Reply to JSS
Posted by: Keen | 2005/07/18

Maybe the dosage you started at was too high...sometimes by gradually tapering into the correct dosage can lessen the side effects...but you'll have to discuss that with the docter first.

Reply to Keen
Posted by: Joanne E | 2005/07/18

That's palpitations - the crazy heart beat. But it was only for a week or so. You are blessed with the lack of side effects as I felt like death warmed up while it was working in. But as I said - afterwards it was great.

Reply to Joanne E
Posted by: JSS | 2005/07/18

Well Ive also been on it for 5 days only. What do you mean by palpitations. I was on Luvox once for 3 days and my heart raced at about 1000 beats a second - wanted to faint so I stopped taking it. If this happens with Fluoxetine I will also stop taking it as its too scary. At the moment I feel fine and there are absolutely no side effects. Whats your opinion?

Reply to JSS
Posted by: Joanne E | 2005/07/18

A WEEK!!!!??? No, more like 4-6 weeks. I felt drained while it was working in - but fantastic after that. Only got palpitations 3 months in.

Reply to Joanne E
Posted by: NN | 2005/07/18

I just started taking fluoxetene and I have been using it now for 5 days. Also feeling edgy and very anxious. It feels like my heart is beating a 1000 beats a minute. And bcoz of this I cannot sleep. I have to take sleeping tablets. ALso feel nauseas. But they say it all goes awya after a week.

Reply to NN
Posted by: Joanne E | 2005/07/18

Fluoxetine is the generic of prozac. But I can promise you that the good far outweighs the bad. If I had not been on it for two years I think I WOULD have murdered.

Reply to Joanne E

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement